Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 28, NWS Des Moines, IA

June 2, 20204 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 2, 2020, 7:13 PM CDT for 4 counties in Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 7:13 PM CDT (00:13 UTC)
Expired
Jun 2, 2020, 7:40 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WUUS53 KDMX 030013
SVRDMX
IAC033-081-189-195-030100-
/O.NEW.KDMX.SV.W.0028.200603T0013Z-200603T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
713 PM CDT Tue Jun 2 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Hancock County in north central Iowa...
  Northern Cerro Gordo County in north central Iowa...
  Southern Winnebago County in north central Iowa...

* Until 800 PM CDT.

* At 712 PM CDT, outflow from severe thunderstorms was located along 
  a line extending from near Manly to 6 miles west of Britt, moving 
  southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Observed.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
  Springs, Manly, Clear Lake, Eagle Lake, Mason City Municipal
  Airport, Rice Lake, Ventura, Klemme, Thompson, Plymouth, Fertile,
  Corwith, Leland and Kensett.

This includes Interstate 35 between mile markers 189 and 215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9302 4291 9397 4335 9397 4349 9303
TIME...MOT...LOC 0012Z 302DEG 29KT 4334 9319 4311 9393 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
592 
WWUS53 KDMX 030040
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Tue Jun 2 2020

IAC033-081-189-195-030050-
/O.CAN.KDMX.SV.W.0028.000000T0000Z-200603T0100Z/
Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
740 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR WORTH...HANCOCK...NORTHERN
CERRO GORDO AND SOUTHERN WINNEBAGO COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Iowa.

LAT...LON 4314 9302 4291 9397 4335 9397 4349 9303
TIME...MOT...LOC 0037Z 302DEG 29KT 4323 9295 4300 9369 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:49 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 2, 6:49 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Tue Jun 2 2020

.DISCUSSION.../Tonight through Tuesday/
Issued at 301 PM CDT Tue Jun 2 2020

Synoptic Overview:

Broad ridge spreads across most of the central U.S. with the axis
sliding across the Missouri River Valley this afternoon. Sharp short-
wave trough is moving through the Dakotas this morning with surface
thermal boundary placed across the Interstate 90 corridor through
the northern Plains into the upper Midwest. This feature will be the
focus for a severe weather threat later today.

Today:

On the south side of the boundary, H85 WAA will be strong today,
which along with mostly clear skies will allow temperatures to jump
into the lower to mid 90s through most of the CWA. Northern Iowa may
actually see warmer temperatures than southern Iowa this afternoon.
Expect to see moisture pooling just ahead of the boundary, which
will keep dewpoints in the mid to upper 60s across northern portions
of the forecast area later this afternoon. The amplified ridge
across the central CONUS will begin to flatten as CVA ramps up ahead
ahead of the short-wave, promoting H5 height falls across the
northern Plains and upper Midwest. This will also force the surface
boundary southward throughout the afternoon. This will be the
feature to watch with respect to the convection and severe weather
potential later this afternoon and into the evening.

CAM guidance has not been providing the best consistency for
convection and severe weather potential across the northern portions
of the forecast area for later this afternoon through the evening.
The last few cycles of the operational HRRR have backed off of
intense convection over the forecast area, focusing the threat
mainly in SE Minnesota and western Wisconsin this evening. However,
not completely sold on this operational HRRR trend. 12z NSSL-WRF and
NMM attempt to develop a cluster of multi-cells across northern Iowa
after 2z this evening (and the 18z HRRRv4 has done this as well). A
look at CAM soundings across the northern forecast area shows decent
capping, which could potentially limit updraft development. However,
these CAM soundings are generally under estimating dewpoint
temperatures, by 8-10F in some of the extreme cases. Further, the
boundary layer across the north has had plenty of time to
destabilize. Given that several of the CAMs are coming in too low
with dewpoint temperatures, the surface based CAPE values are
likely closer to the maximum of the HREF members rather than the
mean, which would place values closer to 4000 J/kg this afternoon.
Adjusting the dewpoints in CAM soundings also yields similar CAPE
values. Thus, the capping inversion noted in these soundings may
not be as much of an issue if this instability continues to
develop this afternoon, especially in the presence of strong
convergence with the synoptic boundary in place and an outflow
boundary noted on GOES satellite imagery moving southeastward from
the remnant convection over the Dakotas this morning. As for the
severe threat, the more favorable shear environment for Iowa does
not come into play until after 01z, where 0-6 km bulk shear will
be around 35-40 kts. Coupled with rather steep low and mid-level
lapse rates (assuming mixing remains robust this afternoon),
updrafts may be sustained over a considerable depth, thus looking
for hail to be the primary threat with storms over Iowa. Damaging
wind gusts up to 70 MPH could come into play, with DCAPE values
between 1000-1500 J/kg. Lapse rates look to remain near dry
adiabatic up to around 800 mb. If a rogue supercell thunderstorm
is able to develop, an isolated tornado could be possible. But
throughout this afternoon, the low-level shear environment just
does not seem to be materializing for it. HREF mean 0-1 km SRH
values barely touch 100 m^2 s^-2 close to time of CI. This may be
very reliant on storm scale processes sharply modifying the near
storm environment. Additionally, LCLs at their lowest will be
around 1500 m, with several point soundings showing over 2000 m.
Thus, will be looking mainly at a hail and wind threat. Due to the
cap that is in place, bust potential still remains medium on the
severe threat this afternoon. SE Minnesota and and western
Wisconsin will have the environment with slightly less
uncertainty. Should deep convection be inhibited late this
afternoon, can still expect some elevated showers on the backside
of the boundary, with the short-wave moving in from the Northern
Plains providing enough convergence to get things going.

Wednesday and Beyond:

Mid-level flow becomes more zonal through the middle and end of this
week. However, several small perturbations will result in modest
height falls, providing chances for light showers Wednesday and
early Thursday. Temperatures will remain warmer throughout the week
as H85 flow quickly returns southerly, leaving the forecast area in
in an area of moderate WAA. If precipitation or cloud shield remains
expansive, this will limit insolation and high temperatures some
throughout the week. Late Thursday into Friday morning, another
short-wave trough moves across the Missouri River Valley. This short-
wave will be tied better with a surface cyclone and boundary that
may bring convection to the forecast area. Ahead of the surface
boundary, GFS/NAM attempts paint an area in the western forecast
area with surface CAPE over 3000 J/kg, along with around 40 kts of 0-
6 bulk shear, may support a severe threat. This threat is currently
highlighted by the SPC Day 3 Slight Risk for severe weather. This
instability will be conditional on clearing from previous shower
activity.

Into the weekend, the synoptic picture becomes interesting. At 500
mb, a closed 5910 m contour high begins to move northeastward off
the Mexican Plateau into the southern Plains. Meanwhile, a closed
low sits off the Baja Peninsula. The high off the Plateau will act
as a block to the closed to low. GFS and ECMWF solutions diverge.
GFS depicts a short-wave at H5 that kicks off from the Rockies over
the weekend, while the ECMWF amplifies the ridge across central
CONUS. Thus for the weekend, will keep limited POPs in the forecast
to account for possible action within mid-level southwesterly flow.
Temperatures at this time for the weekend will also be kept closed
to the mean of the possible solutions, and will pinpoint better as
guidance converges to a more consistent solution.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 649 PM CDT Tue Jun 2 2020

Cold front will begin to sag into northern Iowa.  Strong storms
expected along the boundary initially producing strong wind gusts to
55+kts and some large hail.  As storms push south of KFOD to KALO,
they should not be as intense but isold TSRA with MVFR vsby in SHRA
will impact TAF locations overnight.  Front should push south of the
state Wednesday with clearing skies and light northerly winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...FAB
Hazardous weather outlook, Jun 2, 3:39 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
339 PM CDT Tue Jun 2 2020

IAZ045>050-057>062-070>075-081>086-092>097-032045-
Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-
Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
339 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms may occur late this evening into the
overnight hours. An isolated strong to severe storm is possible
with thunderstorm winds the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances remain through the period. A few
severe storms are possible over far southern Iowa Wednesday. Additional
strong storms may occur Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-023>028-033>039-044-032045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-
339 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe storms are expected to develop near the Iowa and
Minnesota border late this evening and then settle south this
into the overnight . The greatest threat is very large hail
golfball sized or larger and damaging wind gusts of 60 to 70 mph
with the strongest winds mainly along the Iowa Minnesota border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent thunderstorm chances remain through the period. A few
severe storms are possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed after 6 pm today.

REV

In the hours before

Local storm report, Jun 2, 6:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/02/2020  M72 MPH          EMMET              IA   ASOS

            REPORTED AT ESTHERVILLE MUNICIPAL AIRPORT.
            PRODUCED BY THUNDERSTORM OUTFLOW WINDS FROM
            STORMS WELL TO THE NORTH.

&&

CC
Local storm report, Jun 2, 6:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/02/2020  E66 MPH          EMMET              IA   ASOS

            STRONG GUSTS CONTINUE AT THE ESTHERVILLE
            AIRPORT.

&&

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:47 PM CDTSevere Thunderstorm WarningDMXCrawford21 min
Jun 3, 3:49 AM CDTSpecial Weather StatementDMXPolk26 min
Jun 3, 4:24 AM CDTSevere Thunderstorm WarningDMXDallas36 min
Jun 3, 4:39 AM CDTSevere Thunderstorm WarningDMXAdair, Madison51 min
Jun 3, 4:49 AM CDTSevere Thunderstorm WarningDMXJasper, Polk35 min
Jun 3, 5:29 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren46 min
Jun 3, 6:02 AM CDTSevere Thunderstorm WarningDMXRinggold, Union43 min
Jun 3, 6:26 AM CDTSevere Thunderstorm WarningDMXRinggold, Taylor49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.